Alert archive / Missouri / River Flood Warnings in 2015

River Flood Warning 261, NWS Kansas City, MO

July 20, 2015Jackson County, Missouri; Johnson County, Kansas

NWS Kansas City, MO issued this river flood warning at Jul 20, 2015, 6:15 AM CDT for Jackson County, Missouri; Johnson County, Kansas. It took effect at Jul 20, 2015, 7:00 AM CDT. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
Jul 20, 2015, 6:15 AM CDT (11:15 UTC)
In effect from
Jul 20, 2015, 7:00 AM CDT
Expired
Jul 21, 2015, 8:20 AM CDT
In force
25 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, KS, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 36 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Indian Creek at Overland Park (OPDK1). The gauge peaked at 13.77 ft at Jul 20, 2015, 8:00 AM CDT.

actionminormoderate5101507/2007/2107/22
Action stage
10 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06893300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WGUS43 KEAX 201115
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
615 AM CDT MON JUL 20 2015
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...Missouri...

  Indian Creek at Overland Park affecting Johnson and Jackson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-MOC095-211115-
/O.NEW.KEAX.FL.W.0261.150720T1200Z-150721T1320Z/
/OPDK1.1.ER.150720T1200Z.150720T1300Z.150720T1320Z.NO/
615 AM CDT MON JUL 20 2015

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Indian Creek at Overland Park.
* until Tuesday morning.
* At  5:15 AM Monday the stage was 10.5 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 14.3 feet by this morning. The river will fall below 
  flood stage by this morning.
* At 14.3 feet...Flood waters threaten basements along lowell and 
  antioch road.
* At 8.0 feet...Low-lying land along the creek begins to flood, 
  including a paved bike and walking path.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Indian Creek
  Overland Park   14   10.5   Mon 05 AM   14.3 this morning
     
&&
  
LAT...LON 3895 9470 3897 9457 3895 9457 3894 9460 3892 9469

  

$$
2 follow-up statements
960 
WGUS83 KEAX 201159
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
659 AM CDT MON JUL 20 2015
   

...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Indian Creek at Overland Park affecting Johnson and Jackson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-MOC095-211159-
/O.EXT.KEAX.FL.W.0261.150720T1212Z-150721T1415Z/
/OPDK1.1.ER.150720T1212Z.150720T1300Z.150720T1415Z.NO/
659 AM CDT MON JUL 20 2015

The Flood Warning continues for
  The Indian Creek at Overland Park.
* until Tuesday morning.
* At  6:15 AM Monday the stage was 13.1 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 14.5 feet by this morning. The river will fall below 
  flood stage by late this morning.
* At 14.3 feet...Flood waters threaten basements along lowell and 
  antioch road.
* At 8.0 feet...Low-lying land along the creek begins to flood, 
  including a paved bike and walking path.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Indian Creek
  Overland Park   14   13.1   Mon 06 AM   14.5 this morning
     
&&
  
LAT...LON 3895 9470 3897 9457 3895 9457 3894 9460 3892 9469

  

$$
467 
WGUS83 KEAX 201735
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
1235 PM CDT MON JUL 20 2015
   

...The Flood Warning is cancelled for the following rivers in 
Kansas...Missouri...

  Indian Creek at Overland Park affecting Johnson and Jackson 
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-MOC095-201805-
/O.CAN.KEAX.FL.W.0261.000000T0000Z-150721T1415Z/
/OPDK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1235 PM CDT MON JUL 20 2015

The Flood Warning is cancelled for
  The Indian Creek at Overland Park.
* At 12:15 PM Monday the stage was 9.1 feet.
* Flood stage is 14.0 feet.
* Forecast...The river will continue to fall to 8.2 feet by afternoon.
* At 8.0 feet...Low-lying land along the creek begins to flood, 
  including a paved bike and walking path.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Indian Creek
  Overland Park   14    9.1   Mon 12 PM    8.2 this afternoon
     
&&
  
LAT...LON 3895 9470 3897 9457 3895 9457 3894 9460 3892 9469

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 20, 3:18 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 20, 3:18 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
318 AM CDT MON JUL 20 2015

.DISCUSSION...
Issued at 318 AM CDT MON JUL 20 2015

A quasi-stationary front was draped from northeastern KS through
west central MO into southeastern MO early this morning. Convection
has been developing on the boundary throughout the night, enhanced
by a reservoir of moderate to high CAPE and an upper shortwave trough
moving across the center of the country. Precipitable water values
remain in excess of 2" in the vicinity of the front. The convective
system over northeastern KS should be the main player this morning
and perhaps into the early afternoon. As this convection shifts east
this morning, widespread heavy rainfall is likely. This should
mainly affect areas along and north of interstate 70. But given the
presence of the boundary and the copious atmospheric moisture,
storms could form at any time and produce very heavy rainfall. So
the flash flood watch still looks valid and will keep it going as
is.

The other issue for today is the potential for severe convection,
which looks most likely from roughly the Missouri River southward.
Depending on the model, shear looks somewhat marginal to strong
enough to support organized storms. The NAM is stronger than the GFS
but is supported by the RAP. Stronger shear also seems like a better
possibility given the the strong MCV over central KS that should
make it into our forecast area by late morning or early afternoon.
CAPE/shear combinations would then support organized convection,
including supercells, with damaging winds and heavy rain the most
likely hazards. Veered and relatively week surface winds should limit
low level shear and in turn the tornado potential. But any storm
that interacts with any boundary that may be out there will have an
enhanced tornado potential. Hail, especially severe hail, looks like
a low probability given forecast high freezing levels. But a
sustained and organized updraft, like in a supercell, would enhance
that potential.

There will be a temporary relief to the warm weather and especially
the humidity in the Tuesday to Wednesday time frame. The upper
shortwave trough that will help bring us thunderstorms today will
push a cold front south through the region. Noticeably drier air will
filter into the region behind the front and that will allow for
pleasant July weather as overnight lows dip into the lower 60s
through the middle of the week. That front will stall south of the
area and as the surface high pressure shifts to the east by the end
of the week, the moisture that was shunted just south of the area
will stream back north and we're right back into a rainy and humid
weather pattern. It continues to look like the forecast area will be
in the storm track for periodic convective systems as the upper
ridge never really establishes itself into the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1156 PM CDT SUN JUL 19 2015

Thunderstorms will gradually build into the area from the southwest
and west after 07z-08z, possibly impacting all TAF sites between 08z
and at least 12z Monday morning. After storms move out, a period of
VFR conditions is expected through at least mid- to late-afternoon.
Cumulus with bases around 4 kft will develop during the afternoon,
then isolated storms will become possible after 21z and may continue
into the evening. The probability and coverage of storms still
appears too low for more than VCTS at this time. Winds will veer from
east to west during the period, still at speeds less than 10 kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 1 PM CDT this afternoon for KSZ025-
     102>105.

MO...FLASH FLOOD WATCH until 1 PM CDT this afternoon for MOZ001>008-
     011>017-020>025-028>033-037>040-043>046.

&&

DISCUSSION...CDB
AVIATION...Laflin

In the hours before

Special weather statement, Jul 20, 3:40 AM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CDT MON JUL 20 2015

KSZ103>105-MOZ028-200930-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-
340 AM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...WYANDOTTE...
NORTHERN JOHNSON AND SOUTHEASTERN PLATTE COUNTIES UNTIL 430 AM CDT...

AT 340 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MCLOUTH...OR NEAR OSKALOOSA...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAVENWORTH...LANSING...
MERRIAM...BONNER SPRINGS...DE SOTO...PARKVILLE...TONGANOXIE...
BASEHOR...EDWARDSVILLE...RIVERSIDE...WEATHERBY LAKE...LAKE QUIVIRA...
KANSAS CITY...LAKE WAUKOMIS...FERRELVIEW AND PLATTE WOODS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 419.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 215 AND 229.
 INTERSTATE 29 BETWEEN MILE MARKERS 6 AND 14.
 INTERSTATE 635 BETWEEN MILE MARKERS 2 AND 8.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 29...BETWEEN MILE MARKERS
33 AND 38...AND BETWEEN MILE MARKERS 81 AND 83.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3933 9518 3933 9461 3882 9474 3894 9506
      3898 9506 3899 9507 3898 9509 3896 9508
      3896 9509 3897 9511 3897 9513 3899 9519
TIME...MOT...LOC 0840Z 283DEG 34KT 3915 9522

LEIGHTON
Local storm report, Jul 20, 5:37 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
537 AM CDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      5 ENE FAIRWAY           39.04N 94.53W
07/20/2015                   JACKSON            MO   BROADCAST MEDIA

            ONGOING WATER RESCUE ON EMMANUEL CLEAVER II ROAD BETWEEN
            ELMOOD AND CLEVELAND AVENUE. REPORT SEEN ON SOCIAL MEDIA.

&&

JL
Local storm report, Jul 20, 5:48 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 AM CDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     FLASH FLOOD      3 SSW LENEXA            38.92N 94.76W
07/20/2015                   JOHNSON            KS   PUBLIC

            PARTS OF STRANG LINE ROAD FROM 119TH TO COLLEGE BLVD HAVE
            WATER POOLING OVER.

&&

JL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:22 PM CDTAreal Flood WarningEAXChariton18 hr
Jul 20, 3:50 AM CDTFlash Flood WarningEAXClay, Jackson, Platte6 hr
Jul 20, 4:05 AM CDTFlash Flood WarningEAXBuchanan, Platte6 hr
Jul 20, 5:00 AM CDTFlash Flood WarningEAXCass, Jackson6 hr
Jul 20, 5:41 AM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Holt, Nodaway3 hr
Jul 20, 6:45 AM CDTAreal Flood AdvisoryEAXChariton, Cooper, Howard, Pettis, Saline3 hr
Jul 20, 9:44 AM CDTAreal Flood WarningEAXJackson6 hr
Jul 20, 10:01 AM CDTRiver Flood WarningEAXClay, Jackson, Ray60 hr
Jul 20, 10:01 AM CDTRiver Flood WarningEAXCooper48 hr
Jul 20, 2:25 PM CDTAreal Flood WarningEAXChariton3 hr
Jul 20, 12:07 AM CDTSpecial Weather StatementEAXLinn38 min
Jul 20, 12:53 AM CDTAreal Flood AdvisoryEAXLinn3 hr
Jul 20, 3:21 AM CDTAreal Flood AdvisoryEAXLeavenworth, Wyandotte3 hr
Jul 20, 3:34 AM CDTFlash Flood WarningEAXAtchison, Leavenworth6 hr
Jul 20, 3:40 AM CDTSpecial Weather StatementEAXJohnson, Leavenworth, Wyandotte50 min

Nearby

River Flood Warnings in Missouri, 2015River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.